Alert archive / Nebraska / Wind Advisories in 2009

Wind Advisory 5, NWS Cheyenne, WY

January 18, 20097 counties in Nebraska

NWS Cheyenne, WY issued this wind advisory at Jan 18, 2009, 4:00 AM MST for 7 counties in Nebraska. It took effect at Jan 18, 2009, 6:47 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2009, 4:00 AM MST (11:00 UTC)
In effect from
Jan 18, 2009, 6:47 AM MST
Expired
Jan 18, 2009, 12:24 PM MST
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3593 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 181100
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
400 AM MST SUN JAN 18 2009

...ANOTHER WINDY DAY FOR THE WESTERN NEBRASKA PANHANDLE...

.STRONG NORTHWEST WINDS CAN BE EXPECTED ACROSS THE NEBRASKA 
PANHANDLE AGAIN TODAY. 

NEZ001>003-019>021-054-055-190000-
/O.NEW.KCYS.WI.Y.0005.090118T1500Z-090119T0000Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
400 AM MST SUN JAN 18 2009

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

STRONG AND GUSTY NORTHWEST WINDS WILL OCCUR ACROSS THE NEBRASKA
PANHANDLE AGAIN TODAY. SPEEDS WILL INCREASE AFTER 8 AM TO 25 TO 40
MPH WITH GUSTS NEAR 50 MPH. THE WINDS WILL DECREASE AROUND SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR THOSE IN
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JLH
3 follow-up statements
000 
WWUS75 KCYS 181350
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
650 AM MST SUN JAN 18 2009

...ANOTHER WINDY DAY FOR THE WESTERN NEBRASKA PANHANDLE...

.STRONG NORTHWEST WINDS CAN BE EXPECTED ACROSS THE NEBRASKA
PANHANDLE AGAIN TODAY.

NEZ001>003-019>021-054-055-190000-
/O.EXT.KCYS.WI.Y.0005.090118T1347Z-090119T0000Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
650 AM MST SUN JAN 18 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE WIND ADVISORY IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. THE
BEGINNING OF THE ADVISORY HAS BEEN MOVED UP FROM 8 AM UNTIL 650 AM.

STRONG AND GUSTY NORTHWEST WINDS WILL OCCUR ACROSS THE NEBRASKA
PANHANDLE AGAIN TODAY. SPEEDS WILL BE FROM 25 TO 40 MPH WITH
GUSTS AROUND 50 MPH. THE WINDS WILL DECREASE SOME AFTER SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR THOSE IN
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JLH
000 
WWUS75 KCYS 181814
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1114 AM MST SUN JAN 18 2009

...ANOTHER WINDY DAY FOR THE WESTERN NEBRASKA PANHANDLE...

.STRONG NORTHWEST WINDS CAN BE EXPECTED ACROSS THE NEBRASKA
PANHANDLE AGAIN TODAY.

NEZ001>003-019>021-054-055-190000-
/O.CON.KCYS.WI.Y.0005.000000T0000Z-090119T0000Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
1114 AM MST SUN JAN 18 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

STRONG AND GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS THE
NEBRASKA PANHANDLE AGAIN TODAY. SPEEDS WILL BE FROM 25 TO 40 MPH
WITH GUSTS AROUND 55 MPH. 

A FEW LOCATIONS ACROSS THE NORTHERN NEBRASKA PANHANDLE HAVE
ALREADY RECEIVED WIND GUSTS UP TO 56 MPH...WHERE WIND GUSTS HAVE
BEEN THE STRONGEST. WINDS WILL DECREASE AFTER SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR THOSE IN
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS75 KCYS 181924
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1224 PM MST SUN JAN 18 2009

...ANOTHER WINDY DAY FOR THE WESTERN NEBRASKA PANHANDLE...

.STRONG NORTHWEST WINDS WILL CONTINUE ACROSS THE NEBRASKA
PANHANDLE TODAY.

NEZ001>003-019>021-054-055-190000-
/O.UPG.KCYS.WI.Y.0005.000000T0000Z-090119T0000Z/
/O.NEW.KCYS.HW.W.0059.090118T1924Z-090119T0000Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
1224 PM MST SUN JAN 18 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

STRONG AND GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS THE
NEBRASKA PANHANDLE THROUGH THE EARLY EVENING. SUSTAINED WIND SPEEDS
WILL BE FROM 30 TO 45 MPH WITH GUSTS OF 55 TO 65 MPH.

SEVERAL REPORTING STATIONS ACROSS THE NEBRASKA PANHANDLE HAVE
ALREADY RECEIVED WIND GUSTS UP TO 65 MPH. THUS THE WIND ADVISORY
WAS UPGRADED TO A HIGH WIND WARNING. EXPECT WINDS TO DECREASE
AFTER SUNSET.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD AND
TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...PLEASE DIAL 5 1 1.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind advisory went out at Jan 17, 3:00 PM MST, 13 hours earlier.

Area forecast discussion, Jan 17, 3:00 PM MST, 13 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MST SAT JAN 17 2009

.SHORT TERM...TONIGHT THROUGH MONDAY...
GUSTY WINDS OVER THE PANHANDLE SHOULD DROP OFF MID TO LATE THIS
AFTERNOON THUS PLAN TO ALLOW WIND ADVISORY TO EXPIRE AS PLANNED.
OTHERWISE PRETTY QUIET WEATHER EXPECTED THROUGH MONDAY AS CWA
REMAINS UNDER INFLUENCE OF FRONT SIDE OF UPPER RIDGE OVER THE
WESTERN PART OF THE COUNTRY.  MAINLY CLEAR SKIES WILL CONTINUE WITH
MILD TEMPERATURES IN DOWNSLOPE FLOW.  WINDS WILL COME UP AGAIN OVER
THE PANHANDLE SUNDAY THUS ANOTHER WIND ADVY MAY BECOME NECESSARY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY.
HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE WESTERN UNITED STATES
ON MONDAY NIGHT AND SLOWLY SHIFT OVER WYOMING BY WEDNESDAY NIGHT.
THIS WILL ALLOW FOR WARMER THAN SEASONAL TEMPERATURES ACROSS THE
AREA WITH DRY CONDITIONS. EXPECT THE WARMEST DAY ON TUESDAY WITH
HIGHS REACHING IN THE MID 50S TO AROUND 60F DEGREES. RIDGE GETS
PUSHED EASTWARD ON WEDNESDAY WITH BOTH THE ECMWF AND GFS DIVERGING
IN SOLUTIONS BY THURSDAY. THE GFS INDICATES AN UPPER LEVEL SHORTWAVE
MOVING ACROSS WYOMING WITH ASSOCIATED SURFACE COLD FRONT DROPPING
TEMPERATURES AND BRINING A CHANCE OF SHOWERS BY MID DAY ON THURSDAY.
HOWEVER...ECMWF PUSHES THE ENERGY FURTHER SOUTH AND CLOSES THE LOW
OFF OVER ARIZONA. THE GFS ENSEMBLE MEAN INDICATES A BROADER OPEN
WAVE TROUGH WITH A SLOWER TRANSITION ACROSS WYOMING. ALTHOUGH DO NOT
BUY INTO THE ECMWF ENTIRELY HAVE DECIDED TO GO WITH A BLEND OF THE
TWO. THUS I HAVE KEPT A SLIGHT CHANCE OF SHOWERS INCREASING ACROSS
THE AREA ON THURSDAY WITH DECREASING TEMPERATURES. DUE TO THE MODEL
VARIANCES I HAVE ALSO BLENDED THE CLIMATOLOGICAL POPS FROM
THURSDAY THROUGH SATURDAY. IN ANY CASE THE LONGER TERM PERIOD AFTER
THURSDAY WILL BE UNSETTLED.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

RE/MG
Hazardous weather outlook, Jan 17, 4:38 PM MST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MST SAT JAN 17 2009

WYZ059>070-181200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
438 PM MST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF LIGHT SNOW THURSDAY AND FRIDAY
MAINLY OVER AND NEAR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-181200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
438 PM MST SAT JAN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL AGAIN BE WINDY ON SUNDAY WITH NORTHWEST WINDS OF 25 TO 30
MPH WITH GUSTS OF 40 TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 12:24 PM MSTHigh Wind WarningCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 1 more5 hr

Nearby

Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.